Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 322, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Sep 30, 1998, 12:29 AM CDT for Bourbon County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 30, 1998, 12:29 AM CDT (05:29 UTC)
- Expired
- Sep 30, 1998, 1:20 AM CDT
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Bourbon County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 29, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1622 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1455 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 300529 RRA SVRSGF KSC011-300620- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1229 AM CDT WED SEP 30 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOURBON COUNTY IN SOUTHEASTERN KANSAS * UNTIL 120 AM CDT * AT 1225 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE SIZE OF NICKELS. THIS STORM WAS LOCATED 5 MILES WEST OF UNIONTOWN KS OR 20 MILES WEST OF FT SCOTT KS AND WAS MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM(S) WILL BE NEAR... UNIONTOWN AND XENIA BY 1235 AM REDFIELD AND MARMATON BY 1245 AM FT SCOTT BY 1250 AM IN ADDITION TO DAMAGING WINDS AND/OR LARGE HAIL...THESE STORMS ARE PRODUCING TORRENTIAL RAINFALL. FLASH FLOODING MAY OCCUR WITH LITTLE OR NO ADVANCED NOTICE. SEEK SHELTER NOW...AWAY FROM FLOOD PRONE AREAS. AF$/JDG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 2:45 PM CDT, 9 hours 44 minutes earlier.
Area forecast discussion, Sep 29, 2:45 PM CDT, 9 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 PM CDT TUE SEP 29 1998 THE CURRENT SFC ANALYSIS SHOWS A FRONTAL BOUNDARY EXTENDING FROM SOUTHWEST IOWA INTO NORTHERN KANSAS. THIS BOUNDARY IS EXPECTED TO SAG SOUTH INTO CNTRL MO LATER TODAY. THE 850 MB THETA-E AXIS IS EXPECTED JUST SOUTH OF THE FRONTAL BOUNDARY ORIENTED ALONG AN EAST-WEST AXIS OVER THE AREA. WITH THE HEATING OF THE DAY...HIGH INSTABILITIES ARE EXPECTED WITH CAPES OF AROUND 3000 J/KG POSSIBLE. SOME LOW LVL MSTR CONVERGENCE IS EXPECTED ALONG THE FRONTAL BOUNDARY LATER TODAY AND TONIGHT WHICH IN CONJUNCTION WITH EXPECTED LOW LVL MSTR AND INSTABILITY SHOULD PROVIDE A CHANCE FOR AT LEAST SCATTERED THUNDERSTORMS. THUNDERSTORMS CURRENTLY OVR NORTH CNTRL KANSAS HAVE DEVELOPED ALONG THE FRONTAL BOUNDARY. FEEL THAT ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE WEST AND NORTHWEST OF OUR FORECAST AREA TODAY AND THAT FAVORABLE STEERING WINDS MAY BRING THESE STORMS INTO OUR FORECAST AREA LATER TONIGHT. THE FRONTAL BOUNDARY IS EXPECTED TO MOVE BACK NORTH LATER TONIGHT AND WEDNESDAY MORNING...HOWEVER AS THE UPR RIDGE BUILDS INTO THE NORTHERN HIGH PLAINS ON WEDNESDAY...ASSOCIATED SFC PRESSURE RISES WILL PUSH THE COLD FRONT COMPLETELY THROUGH THE FORECAST AREA WEDNESDAY EVENING. WIDELY SCATTERED TO SCATTERED THUNDERSTORMS POSSIBLE ALONG THE FRONTAL BOUNDARY THROUGH THE PERIOD. MUCH COOLER TEMPS EXPECTED TO MOVE INTO THE AREA WEDNESDAY NIGHT WITH HIGH TEMPS POSSIBLY 20 DEGREES COOLER ON THURSDAY OVR THE AREA. EXTENDED... THE MRF STILL PROGS THE UPR LOW OF THE SOUTHWEST UNITED STATES TO MOVE INTO THE CENTRAL PLAINS FRIDAY INTO SATURDAY. THUS...WILL CONTINUE WITH CHANCE POPS IN THE EXTENDED. RECOMMENDATIONS (FOR COORDINATION PURPOSES ONLY) CENTRAL MO... .TONIGHT...PARTLY CLOUDY WITH A 30 SCATTERED SHOWERS OR THUNDERSTORMS. LOW 60 TO 65. LIGHT SOUTHWEST WIND. THE CHANCE OF RAIN 30 PERCENT. SE KS...SW EXTREME SW MO...SOUTH CENTRAL MO .TONIGHT...PARTLY CLOUDY WITH A 30 SCATTERED SHOWERS OR THUNDERSTORMS. LOW 65 TO 70. LIGHT SOUTHWEST WIND. THE CHANCE OF RAIN 30 PERCENT. CCF SGF BB 066/089 055/066 053 10333 JLN BB 066/088 059/070 055 10333 VESPER
In the hours before
Special weather statement, Sep 29, 8:55 PM CDT, 3 hours 34 minutes before
KSZ073-097-101-300245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 855 PM CDT TUE SEP 29 1998 A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES UNTIL 3AM... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD INCLUDING THE TOWNS OF... PITTSBURG FORT SCOTT COLUMBUS SEVERE THUNDERSTORM WATCH NUMBER 851 HAS BEEN REPLACED BY SEVERE THUNDERSTORM WATCH NUMBER 853 UNTIL 3 AM. A STATIONARY FRONT WILL INTERACT WITH STRONG LOW LEVEL WINDS TO PRODUCE STRONG TO SEVERE THUNDERSTORMS OVER MOST OF CENTRAL AND EASTERN KANSAS INTO THE EARLY MORNING HOURS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF DANGEROUS THUNDERSTORMS IN AND NEAR THE WATCH AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS...LARGE HAIL...AND SOMETIMES TORNADOES. SHUMWAY
Special weather statement, Sep 29, 8:55 PM CDT, 3 hours 34 minutes before
KSZ073-097-101-300245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 855 PM CDT TUE SEP 29 1998 A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES UNTIL 3AM... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD INCLUDING THE TOWNS OF... PITTSBURG FORT SCOTT COLUMBUS SEVERE THUNDERSTORM WATCH NUMBER 851 HAS BEEN REPLACED BY SEVERE THUNDERSTORM WATCH NUMBER 853 UNTIL 3 AM. A STATIONARY FRONT WILL INTERACT WITH STRONG LOW LEVEL WINDS TO PRODUCE STRONG TO SEVERE THUNDERSTORMS OVER MOST OF CENTRAL AND EASTERN KANSAS INTO THE EARLY MORNING HOURS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF DANGEROUS THUNDERSTORMS IN AND NEAR THE WATCH AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS...LARGE HAIL...AND SOMETIMES TORNADOES. SHUMWAY
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.